Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

July 18, 2021

NWS Tucson, AZ issued this special weather statement at Jul 18, 2021, 4:10 PM MST. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 4:10 PM MST (23:10 UTC)
Expired
Jul 18, 2021, 4:45 PM MST
In force
35 min
Issued by
NWS Tucson, AZ

The radar

The Tucson radar (KEMX), 132 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1146 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1485 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

367 
WWUS85 KTWC 182310
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
410 PM MST Sun Jul 18 2021
 
AZZ508-512-182345-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
410 PM MST Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL
445 PM MST...

At 410 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles north of Chiricahua National Monument, or 17 miles west of
Steins, moving north at 10 mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
San Simon.

LAT...LON 3215 10918 3213 10937 3233 10948 3235 10921
TIME...MOT...LOC 2310Z 162DEG 9KT 3219 10929 

$$

AH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 18, 2:53 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 18, 2:53 PM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
253 PM MST Sun Jul 18 2021

.SYNOPSIS...Thunderstorms are expected through this evening, mainly
east and south of Tucson. Thereafter expect daily chances of showers
and thunderstorms through the work week. High temperatures will
remain below normal into the foreseeable future.

&&

.DISCUSSION...Convection east of Tucson developing a few hours
earlier than most CAM solutions suggested and speaks to the level of
instability we have. The storms are moving to the NW, however fairly
slowly and the few we have had have produce in excess of two inches
of rain in 1 to 1.5 hours. A few of them have shown a tendency to
redevelop in the same area as well.

The saturated soils were very evident after this morning which
resulted in flooding in Santa Cruz county with only one inch of rain.
We also had flow in the Pima, Finger Rock and Esperero canyons this
morning from 1/2 to 1 inches of rain, so we are definitely primed in
that respect.

For this afternoon and evening, all the CAM solutions show
significant storm development east and south of Tucson including
areas that have received recent heavy rains. Looking at the HREF,
it is indicating fairly high probabilities of local areas of greater
than an inch (in 3hr) this evening (5-8 pm) focused over eastern
Pima, Santa Cruz and Cochise county, peaking at 70% eastern Cochise.
There is even a 10% chance of greater than 3 inches in much of that
area. Then for the 03Z-06Z period (8-11pm) the focus shifts to
Cochise county with >50% of an inch and ~10% greater than 3 inches
and has an MCS look to it. Given that and the saturated conditions
we opted to issue a Flash Flood Watch through Midnight tonight east
and south of Tucson, including Mt Lemmon for the Bighorn fire scar.
Now we will have to see how this plays out, but the potential is
certainly there.

Monday through the work week the upper level high remains near or
north of the 4-corners area, a favorable location for activity with
deep easterly flow and plenty of moisture. Therefore there will be
daily rounds of convection through the week, primarily focused on the
afternoon and evening hours and varying from day to day. That said,
as we saw this morning convection will be possible at anytime day or
night depending on smaller forcing mechanisms. PWs remain as high as
they have been so showers and thunderstorms will continue to be
efficient rain producers and with the moist soil conditions, local
flooding will continue to be a concern.

Late in the week into the weekend there is some indication that
there could be a trough over the area which would serve as a focus
for convection if it becomes reality. Too soon to count on that but
either way, the wet and active monsoon season looks to continue
through next weekend.

&&

.AVIATION...Valid through 20/00Z.
SCT-BKN clouds at 8k-12k ft MSL with BKN layers above til 19/07Z the
clouds slowly diminishing. SCT-NMRS SHRA/TSRA developing and
persisting through the evening hours mainly east and south of Tucson
before diminishing late tonight. Wind gusts to 45 kts possible near
any TSRA along with MVFR conditions and mountain obscurations due to
heavy rain. Otherwise, SFC wind generally less than 12 kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A wet monsoon pattern will continue through the
coming work week resulting in scattered showers and thunderstorms.
The convection will be primarily during the afternoon and evening
hours but will be possible at anytime of the day or night. Primary
concerns outside of the typical gusty winds is potential flooding due
to heavy rains. Afternoon temperatures will remain below normal
through the coming week with higher than average humidity levels
continuing.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MST tonight for AZZ503-506>509-
511>514.

&&

Public...Cerniglia
Aviation...Cerniglia
Fire Weather....Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 18, 4:10 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
410 PM MST Sun Jul 18 2021

AZZ508-512-182345-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
410 PM MST Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL
445 PM MST...

At 410 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles north of Chiricahua National Monument, or 17 miles west of
Steins, moving north at 10 mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
San Simon.

LAT...LON 3215 10918 3213 10937 3233 10948 3235 10921
TIME...MOT...LOC 2310Z 162DEG 9KT 3219 10929

AH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:50 PM MSTSpecial Weather StatementTWCCochise25 min
Jul 17, 8:04 PM MSTSpecial Weather StatementTWCGraham41 min
Jul 17, 8:28 PM MSTSpecial Weather StatementTWCCochise32 min
Jul 18, 6:19 AM MSTSpecial Weather StatementTWCSanta Cruz41 min
Jul 18, 7:55 AM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Jul 18, 11:57 AM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 18, 1:00 PM MSTAreal Flood AdvisoryTWCGraham109 min
Jul 18, 1:28 PM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz11 hr
Jul 18, 2:36 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Jul 18, 3:05 PM MSTSevere Thunderstorm WarningTWCGraham40 min
Jul 18, 3:36 PM MSTAreal Flood AdvisoryTWCGraham114 min
Jul 18, 4:08 PM MSTFlash Flood Warning Considerable damage threatTWCGreenlee112 min
Jul 18, 4:16 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee119 min
Jul 18, 4:21 PM MSTAreal Flood AdvisoryTWCGraham114 min
Jul 18, 4:36 PM MSTFlash Flood Warning Considerable damage threatTWCGraham, Greenlee3 hr
Jul 18, 4:45 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 18, 4:50 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Jul 18, 4:58 PM MSTFlash Flood Warning Considerable damage threatTWCCochise2 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.